Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 120, NWS Las Vegas, NV

September 1, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2016, 11:30 AM MST for Mohave County, Arizona. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2016, 11:30 AM MST (18:30 UTC)
Expired
Sep 1, 2016, 1:00 PM MST
In force
90 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WGUS55 KVEF 011830
FFWVEF
AZC015-012000-
/O.NEW.KVEF.FF.W.0120.160901T1830Z-160901T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1130 AM MST THU SEP 1 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 100 PM MST

* AT 1130 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN OVER DW RANCH ROAD AND INTERSTATE 40 JUST NORTHEAST OF
  THE HUALAPAI MOUNTAINS. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN
  MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3524 11378 3513 11386 3517 11395 3527 11388

$$

MORGAN
2 follow-up statements
194 
WGUS75 KVEF 011855
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1155 AM MST THU SEP 1 2016

AZC015-012000-
/O.CON.KVEF.FF.W.0120.000000T0000Z-160901T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1155 AM MST THU SEP 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM MST FOR
SOUTHERN MOHAVE COUNTY...

AT 1153 AM MST...DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD
MOVED OFF OF DW RANCH ROAD. RADAR ESTIMATED THAT NEARLY TWO INCHES
OF RAIN FELL IN 45 MINUTES IN A SMALL AREA CENTERED ON DW RANCH ROAD
BETWEEN MILE MARKERS 2 AND 4. WATER AND MUD MAY STILL BE FLOWING IN
THIS AREA, AND ADDITIONAL THUNDERSTORMS DEVELOPING OVER THE HUALAPAI
MOUNTAINS MAY BRING MORE RAIN BY 1 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS AND OTHER LOW LYING SPOTS.

&&

LAT...LON 3524 11378 3513 11386 3517 11395 3527 11388

$$

MORGAN
980 
WGUS75 KVEF 011951
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1251 PM MST THU SEP 1 2016

AZC015-012000-
/O.EXP.KVEF.FF.W.0120.000000T0000Z-160901T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1251 PM MST THU SEP 1 2016

...THE FLASH FLOOD WARNING FOR SOUTHERN MOHAVE COUNTY WILL EXPIRE AT
100 PM MST...

HEAVY RAIN HAS ENDED IN THE DW RANCH ROAD AREA. THE MOHAVE COUNTY
SHERIFFS OFFICE RECEIVED NO REPORTS OF FLOODING AS OF 1230 PM MST,
SO THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3524 11378 3513 11386 3517 11395 3527 11388

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:34 AM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 1, 9:34 AM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
934 AM PDT THU SEP 1 2016

.SYNOPSIS...Scattered showers and thunderstorms will develop
primarily over northwest Arizona today through Friday while a few
storms may brush southeast Nevada today. The rest of the region will
experience dry and breezy conditions with a slight cooling trend.
A dry southwest flow associated with a broad area of low pressure
will persist over the Labor Day weekend with temperatures cooling a
little below normal through early next week.
&&

.UPDATE...First batch of storms looks like it should be mostly out
of our CWA around 18Z, with more new development expected this
afternoon. Grids look representative and no update planned this
morning.
&&

.PREV DISCUSSION...
325 AM PDT THU SEP 1 2016

.SHORT TERM...Through Friday Night.

It appears things are shaping up to favor thunderstorms primarily
over northwest Arizona today though some isolated showers or
thunderstorms could develop over eastern Lincoln/northeast Clark
counties and the Spring Mountains and Sheep Range. Recent
mesoanalysis charts showed a tongue of PWAT of 1-1.25 inches
extending up across northwest AZ and far southeast CA/NV. There has
obviously been broad upward forcing with extensive cloud cover
developing over Mohave County overnight due largely to convergent
mid level flow and a curved upper level 60-70 knot jet which will
remain in place through the day. Forecast soundings indicate a
moderately unstable vertical profile under the aforementioned areas
of moisture and we should see scattered thunderstorms result over
much of Mohave County. Storm motion will generally be to the north-
northeast 15-20 mph. Convection should continue well into the
evening hours given the upper level dynamic support.

The moisture boundary is forecast to only push slightly eastward
through Friday and should still remain over the eastern half of
Mohave County keeping the chance of thunderstorms confined to that
area through Friday afternoon and early evening. The rest of the
region will see dry and breezy conditions with temperatures dipping
back to normal values as the broad west coast trough progresses
slightly inland.

.Long Term...Saturday through Thursday.

A hint of autumn will be in the air during the extended period as a
rather large trough is carved out across west keeping our region
"cool" (By early september standards) and breezy.  Afternoon high
temperatures over the labor day weekend will average 4 to 8 degrees
below calendar day normals.  In addition to the cool temperatures,
thermal gradients across the Great Basin will induce fairly breezy
conditions especially across the Mojave desert, especially Saturday
and Sunday.  The combination of dry and breezy conditions may favor
elevated fire danger during this period.

Looking ahead into next week...dry conditions will continue with a
gradual return to near normal temperatures. Beyond Wednesday...a
tropical disturbance has been consistently advertised by forecast
models to develop in the vicinity of the Baja and move northward,
possibly inducing a moisture surge for the later portion of the
week. Tropical influences in the extended range are notoriously
fickle, so I have made few changes to the longer term grids at this
time, but it will be something to keep an eye on.

.AVIATION...For McCarran...Wind speeds will increase by late
morning with a south-southeast component becoming more decidedly
south by early afternoon with gusts of 20-25 knots through the early
evening. Thunderstorms can be expected primarily in the Peach Spring
corridor and in the Mormon Mesa corridor near the Utah border this
afternoon and evening.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Gusty southwest winds will expand in coverage across
much of the region today. Isolated to scattered thunderstorms will
be confined to northwest Arizona and far southeast Nevada this
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...Thunderstorms are expected to
return to the forecast for at least Mohave County today through
Friday. Spotters are encouraged to report significant weather
according to standard operating procedures.
&&

Update...Morgan
Short Term/Aviation...Adair
Long Term...Outler

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:43 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 1, 1:47 PM MSTSevere Thunderstorm WarningVEFMohave58 min
Sep 1, 2:10 PM MSTSevere Thunderstorm WarningVEFMohave35 min
Sep 1, 4:41 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.